LETHAL DRUG COMBINATIONS
Please read carefully this important information about the potential dangers of taking other drugs and/or alcohol while taking methadone.
Clients receiving methadone treatment, either for detoxification or maintenance for opiate replacement must be aware of certain potentially hazardous drug combinations.
Methadone is a narcotic drug with the same depression of the central nervous system as any other narcotic pain medication. If you have never taken methadone before, use caution until you see how it will affect you.
During the first 30 days of treatment with methadone, while your system is adjusting to its effects, exercise extreme caution while driving or operating heavy equipment. Until you are sure how it is going to affect you. It may be better to ride with someone else to avoid operating any equipment.
Benzodiazepines (Xanax, Ativan, Valium, FlexariU etc.) & Barbiturates.
Unless prescribed by a physician who is aware that you are taking methadone and Dr. Camp has had an opportunity to discuss your treatment with that physician, DO NOT TAKE BENZOS WHILE TAKING METHADONE. The central nervous system effects of the two drugs are more likely to cause extreme drowsiness leading to nodding off, especially when driving or sitting still In some instances the combination can cause a deep coma and death. Soma, although not a benzodiazepines, is a central nervous system depressant and in combination with methadone can produce the same effects of drowsiness - causing nodding off while driving or sitting still. Drinking alcohol presents the same danger, when used with methadone. Do Not Use Alcohol, Benzodiazepines, or Barbiturates while taking methadone.
The same principle applies when taking any of the sleep medication whether by prescription or over the counter. Sleeping pills have a stronger effect for sedation and when used with methadone very serious consequences can result, especially if one is driving or operating any equipment. The danger exists because there is often no warning before nodding off, and if driving a car or operating equipment disastrous consequences such as death can result.
Amphetamines (speed), Cocaine. & Crack
These drugs are also dangerous drugs when used along with methadone. There is an increased risk to the individual for serious consequences. Amphetamines and cocaine are central nervous system stimulants. Stimulants cause an increase in heartbeat and breathing and a rise in blood pressure. A headache and an increased level of anxiety are a couple of the negative side effects from amphetamine or cocaine use. Some of the serious and even Me threatening consequences of amphetamine or cocaine use are stroke, burst blood vessels, and heart failure. When amphetamines or cocaine are used along with one of the central nervous system depressant drugs such as methadone,
benzodiazepines, soma, barbiturates, or alcohol, some of the warning symptoms such as headache or increased anxiety may be covered up by the depressant drug.
In other words, the depressant drug is taking the edge off stimulant, and therefore covering up the unpleasant symptoms that are warning signs of potentially serious, and often times fatal consequences. Taking a depressant drug and a stimulant drug do not work together to lessen the side effects of each other. The body is receiving the full effects of each drug. When the stimulant and a depressant drug are used together, the unpleasant side effects, or the "edge" (unpleasant side effects of the drug) has an important purpose, and it is to warn you that a potentially life threatening problem could occur.
Example: An example of this would be taking a depressant drug, such as methadone, along with a stimulant drug, such as cocaine, because the methadone gets rid of the headache and anxiety caused by the cocaine. The headache and anxiety are warning signals that the heart is working to hard and causing too much pressure on the blood vessels. The headache is a warning sign before a stroke.
Another Example; Another example of this is when cocaine, a stimulant, is taken to get rid of the drowsiness caused by the depressant, such as methadone. Under normal circumstances the drowsiness causes the person to sleep until the body has been able to get rid of the depressant drug, or at least bring h down to a level that is no longer dangerous. Depressants in high doses can cause loss of consciousness and breathing to completely stop resulting in death. Taking a functioning in a drug impaired state of mind. Dangerous behaviors such as driving a car with impaired judgment or taking more depressant drugs can lead to life threatening problems. Depressant drug overdose can lead to loss of consciousness and respiratory arrest or, in other words, one's breathing stops suddenly resulting in death.
Exercise extreme caution when any of these medications are prescribed to you by a physician. Make sure that physician is aware that you are taking methadone and that you have told your counselor and signed a consent form allowing a clinic physician to consult with your physician about these prescribed medications. Your life is valuable and taking these drugs and/or drinking alcohol while on methadone can be lethal.
If you are being treated with any other drugs by another physician, it is important to your health and well being that you immediately inform your counselor or the dosing nurse. You will be asked to sign a consent form permitting a clinic physician to consult with your other physician. This consultation will assist your physician in providing you with safe medical treatment.